Published onVaccine Update for Healthcare Providers
When Pfizer’s mRNA vaccine was first given in the United Kingdom, three people suffered a severe allergic reaction after receipt of the vaccine. Allergic reaction can occur to many different substances including vaccines. Vaccines can cause anaphylaxis in approximately 1/1,000,000 doses. However, in the clinical trials of Pfizer’s vaccine, the rate of allergic reactions was similar in the vaccine and placebo groups, and patients with allergies were included in the clinical trial. The same was true for Moderna’s trial. Studies are needed to see what specific component of the vaccine, if any, was causing this problem.
In response to these concerns, while waiting for more data, the CDC has issued guidelines for people with a past history of severe allergic reactions. On Dec. 12, 2020, the CDC stated that anyone who has had a severe allergic reaction to an injectable (intramuscular, intravenous, or subcutaneous) medical product should not receive this vaccine. However, people who have had severe allergic reactions to non-injectable products (like foods such as peanuts or eggs) can still receive mRNA vaccines, they just need to wait for 30 minutes at the place where they were vaccinated in case a reaction occurs, in which case they can receive a shot of epinephrine. Everyone else, independent of whether they have ever had an allergic reaction, should wait for 15 minutes.
Materials in this section are updated as new information and vaccines become available. The Vaccine Education Center staff regularly reviews materials for accuracy.
You should not consider the information in this site to be specific, professional medical advice for your personal health or for your family's personal health. You should not use it to replace any relationship with a physician or other qualified healthcare professional. For medical concerns, including decisions about vaccinations, medications and other treatments, you should always consult your physician or, in serious cases, seek immediate assistance from emergency personnel.